Canada’s seniors face high rates of hospitalizations from adverse drug reactions
TORONTO – One out of every 200 seniors across Canada is hospitalized because of bad reactions to the medication they’re taking, according to a new report that suggests these side effects are linked to challenges in determining the proper dosage.
About 27,000 people 65 years and older were sent to hospital because of the adverse drug reactions to the medications they’re taking to keep them healthy, a Canadian Institute for Health Information report released Tuesday said.
That’s compared to a meagre one in 1,000 Canadians under 65 who are hospitalized because of bad reactions.
“While it is appropriate in many cases for people to be using these medications, it is important for seniors, their caregivers and health professionals to manage the associated risks,” Michael Gaucher, CIHI’s director of pharmaceuticals and health workforce information, said in a statement.
“The factors most often associated with hospitalization for adverse drug reactions are the number of drugs, age and being hospitalized in the previous year.”
The report notes that some studies have even pegged these medication-related sicknesses to up to 25 per cent of all hospital and emergency room admissions.
Another report suggests that these cases among seniors costs Canada’s health care system an estimated $35.7 million – 80 per cent of this hefty price tag coming from the costs incurred from hospital stays.
Drugs most linked to adverse reactions
Blood thinners, which patients most often use to prevent heart attack or stroke, was most commonly linked to side effects so bad seniors would end up in hospital. This instance occurred 12.6 per cent of the time, followed by chemotherapy medication – 12.1 per cent – and opioids, which are strong pain killers.
Patients would turn to doctors to treat bleeding from the blood thinner drugs, low white blood cell count from chemotherapy meds and even constipation from opioids.
Antibiotics, antineoplastic drugs and anti-inflammatory drugs were also listed in the report as drugs linked to adverse reactions.
Painful side effects from taking medication were linked to problems with determining and maintaining the proper dosage, the report notes. Factors such as seniors taking multiple medications, already dealing with chronic conditions or visiting a number of pharmacies also affected their likelihood of bad reactions.
Following a stint in hospital because of these bad reactions, it’s common for doctors to change the patient’s dosage for blood thinners. That small change means a world of difference, though – there’s a fine line between an effective and harmful dose, the report notes. It’s the same case with opioid prescriptions: just enough will stave off pain but too much could bring on unwanted side effects.
Track your symptoms, experts warn
While taking these daily medications, pay attention to any changes in your body, one doctor warns.
“To minimize your risk of an adverse drug reaction, you should regularly review your medications with your physicians and notify them of any changes in what you are taking,” Dr. David Hogan, of the University of Calgary, said.
Officials should provide drug information tools and electronic health records to help patients and their doctors stay on top of their medication reviews, the report says.